How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Celeste NP Your Own Question

Celeste NP
Celeste NP, Nurse Practitioner
Category: Health
Satisfied Customers: 1002
Experience:  Family Practice with emphasis in Women's Health, Forensics, Urgent Care, for 14 years.
23849074
Type Your Health Question Here...
Celeste NP is online now
A new question is answered every 9 seconds

insomnia, crushing headaches, dizzy, disconnected

Customer Question

Recently (3 weeks ago) I stopped 3 medications for depression, Lexapro, Lamictal, and abilify. As expected withdrawal was pretty intense; insomnia, crushing headaches, dizzy, disconnected. Those symptoms have started to fade and are pretty much a non-issue. Recently I have developed extremely restless legs that are achy, and heavy. The problem is most severe at night and causes a great deal of discomfort. I have never had these problems. I am in good shape, run, lift weights, bike etc. My question is could this restless leg problem be a side effect of quitting the drugs or is it more likely another factor?
Submitted: 4 years ago.
Category: Health
Expert:  Celeste NP replied 4 years ago.
Hello and thanks for your question tonight.

If you stopped the medications all at once and were not tapered down on them, it is likely that it could be a side effect of withdrawal.

However, the other factor is that the medications you were on could also have masked or helped restless legs and you are now discovering that you have this.
Hopefully, that makes sense to you.

You can do things like stretching before bedtime, rubbing legs down with warm lotion and massaging legs. Then if it does not resolve in another 2 weeks, you will need to see your provider.
Customer: replied 4 years ago.
That makes sense. If it is RLS do these symptoms also present during the day? Periodically I get achy, heavy legs during the day that get better with excercise. As I begin to nod off I get jerking in the feet sometimes or my whole leg. I am just worried that it could be something more severe like an arterial or circulation problem.
Expert:  Celeste NP replied 4 years ago.
Arterial gets better with rest and terribly painful when you walk.

You are describing restless legs perfectly.

However, see if you can feel your pulses on the top of your foot. See if they are the same strength as the ones in your wrist. Should be a little less and sometimes they are hard to find if you don't know where to look.

How old are you?
Customer: replied 4 years ago.
Pulse seems fine on tops of feet. I am 37 6'5" 220 pounds athletic. I really want to avoid going on any medication that is like an anti-depressant. I was constantly tired, unmotivated, and void of emotion. What are the treatments and are there drugs for it that aren't in the same class with Anti depressants and anti convulsants?
Expert:  Celeste NP replied 4 years ago.
Yes, Requip is used to treat this and most all my patients tolerate it well, in fact I can't think of any that I have taken off of it.

However, I would want to make sure that is what it is, so please see your provider if the stretching and leg massage does not help.

It is less likely that it is an arterial issue.
Celeste NP, Nurse Practitioner
Category: Health
Satisfied Customers: 1002
Experience: Family Practice with emphasis in Women's Health, Forensics, Urgent Care, for 14 years.
Celeste NP and 2 other Health Specialists are ready to help you
Customer: replied 4 years ago.
I am definitley going to my doc. I just wanted to be armed with some information. He isn't going to be happy with me when I tell him I cold turkeyed 3 meds at once.
Expert:  Celeste NP replied 4 years ago.
HA! You are correct, he will not be happy about that, I sure wouldn't have, you could have serious complications, most don't get over the withdrawal as quickly... And the leg issue may still be withdrawal as we discussed.

It can have an effect on your muscles. That is why I wouldn't jump to another medication until 4-6 weeks afterwards.

Good Luck! Hopefully, you won't have to find another doc! HA!
Customer: replied 4 years ago.
Thank you very much. You have been very helpful. I will be sure to tell him the time line.
Expert:  Celeste NP replied 4 years ago.
Your welcome!

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery